Forum

Tricuspid valve endocarditis associated with intravenous nyoape use: A report of 3 cases

Ruchika Meel, Ferande Peters, Mohammed Rafique Essop

Abstract


We report three cases of tricuspid valve infective endocarditis associated with intravenous nyoape use. Nyoape is a variable drug combination of an antiretroviral (efavirenz or ritonavir), heroin, metamphetamines and cannabis. Its use is becoming increasingly common among poor communities in South Africa. All our patients were young HIV-positive men from disadvantaged backgrounds. They all presented with tricuspid regurgitation and septic pulmonary emboli. They were treated with prolonged intravenous antibiotic courses, and one required referral for surgery.


Authors' affiliations

Ruchika Meel, Division of Cardiology, Department of Internal Medicine, Chris Hani Baragwanath Academic Hospital and Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

Ferande Peters, Division of Cardiology, Department of Internal Medicine, Chris Hani Baragwanath Academic Hospital and Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

Mohammed Rafique Essop, Division of Cardiology, Department of Internal Medicine, Chris Hani Baragwanath Academic Hospital and Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa

Full Text

PDF (631KB)

Keywords

Infective endocarditis; Tricuspid valve; Intravenous drug abuse

Cite this article

South African Medical Journal 2014;104(12):853-855. DOI:10.7196/SAMJ.8291

Article History

Date submitted: 2014-04-06
Date published: 2014-11-19

Article Views

Abstract views: 2207
Full text views: 1040

Comments on this article

*Read our policy for posting comments here